From Vernon, British Columbia, Canada:
My nine year old son has had type 1 diabetes since November 15, 2003. I noticed his thirst and other symptoms approximately two to three days after they started (I have type 1 also). His HgbA1C was 9.7 and his C-peptide was around 380; he had moderate to low ketones. He was on various doses of NPH and Humalog for about two weeks. Due to numerous lows we kept reducing the amount of insulin to the point where he was not on any. Since early December we have not given him any insulin and we have slightly modified his diet from before D-day.
I know there is a honeymoon phase, but is not needing any insulin common? We have had very few blood sugar levels over 7 [100 mg/dl] and only two to three over 10.0 [180 mg/dl]. What we have had are low numbers with no extra insulin, many numbers in the low 4s [75-90 mg/dl], some 3s and even a few tests less than 3.0 [55 mg/dl]. we have had are low numbers with no extra insulin We have an appointment with another specialist, but not for two months. Could he be an evolving type 1 or is he type 2? He is still tired often and, to me, his health is not quite right.
I agree with you that honeymoon is generally treated with a low dosage of insulin, even though your son's C-Peptide level indicates he's actually producing some insulin. You should never quit giving insulin. In your son's case, where you stopped all insulin and you still observe some lows, I'd first check him for celiac disease.
Original posting 3 Feb 2004
Posted to Honeymoon
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.